Hail, Randall
- When
- April 28, 4:40 PM CST
- Where
- Randall County, 17 mi SW of Canyon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.817, -102.133
Severe thunderstorms with large hail and high winds developed over the central and southern sections of the Texas panhandle during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms with large hail and high winds developed over the central and southern sections of the Texas panhandle during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 28, 2:20 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT MON APR 28 2003 SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE DRYLINE TO THE SOUTH OF THE CWA WHERE THE MORNING CLOUD COVER DID NOT EXTEND AND MAXIMUM HEATING WAS REALIZED. SOME OF THIS ACTIVITY MAY REACH OUR SOUTHERN ZONES...HOWEVER THE BEST DYNAMICS SHOULD KEEP TO THE SOUTH SO WILL NOT INCREASE POPS FOR TONIGHT. THE DRYLINE WILL MOVE BACK TO THE WEST TONIGHT AND PLENTY OF MOISTURE COMBINED WITH A LOW LEVEL JET MAY ADVECT STRATUS AND FOG ON THE CAPROCK AGAIN TOMORROW MORNING. THIS SHOULD INHIBIT SHOWERS IN THE WESTERN CWA AND HAVE MAINTAINED LOW POPS FOR THE EASTERN HALF AS THE DRYLINE MOVES EAST. CONDITIONS SHOULD IMPROVE THE LATTER HALF OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE PANHANDLES. LOW LEVEL MOISTURE AND WARM AIR ADVECTION DOESNT GET ESTABLISHED HERE UNTIL FRI WHEN ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE DESERT SOUTHWEST. FEEL THE BEST CHANCE FOR CONVECTION WILL BE ON SATURDAY AS A DRYLINE MOVES ACROSS THE CWA ALONG WITH AN UPPER LEVEL DISTURBANCE. THE GFS AND ECMWF DIFFERENT AT THIS POINT...AND AM MORE INCLINED TO GO WITH THE ECMWF AS THE GFS HAS BEEN TRENDING FAST LATELY AND APPEARS TO BE DOING THE SAME WITH THIS MODEL RUN. FCSTID = 10 AMARILLO 55 84 54 82 / 30 20 10 10 BEAVER 54 81 56 80 / 20 30 30 20 BOISE CITY 49 83 47 80 / 20 20 10 00 BORGER 54 83 55 82 / 30 20 20 10 BOYS RANCH 52 84 51 82 / 30 20 10 00 CANYON 55 85 54 82 / 30 20 10 00 CLARENDON 59 83 57 83 / 30 30 30 20 DALHART 50 84 49 81 / 30 20 10 00 GUYMON 51 82 53 80 / 20 20 20 00 HEREFORD 53 86 52 82 / 30 20 10 00 LIPSCOMB 55 81 57 81 / 30 30 30 20 PAMPA 55 82 55 82 / 30 30 30 20 SHAMROCK 58 82 58 82 / 30 30 30 20 WELLINGTON 61 82 58 83 / 30 30 30 20 .AMA... TX...NONE. OK...NONE. HENNIG
OKZ001>003-TXZ001>020-291100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH TONIGHT. ANY STORMS WHICH DEVELOP COULD APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW LOCATIONS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED TUESDAY AFTERNOON AND EVENING ACROSS THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. SD
The Amarillo radar (KAMA), 60 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Near 21st and Polk Streets.
Near North Western and Loop 335.
Reported from Tierra Grande.
Reported near U.S. Highway 87 and Mobely Road.
Reported near Rolling Hills.
Reported near Western and Givens.
Reported by School Net site at River Road.
Reported near U.S. Highway 287 and Reclamation Road.
Reported near State Highway 136 and Webb Road.
Reported near the Iowa Beef Packers (IBP) Plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352986, 5352987, 5352988, 5352989, 5352990, 5352991, 5352992, 5352993, 5352994, 5352995, 5352996, 5352997, 5352998, 5352999, 5353000.